Severe odynophagia in a patient developing after azithromycin intake: a case report.

Authors:
Umit Akyuz
Umit Akyuz
Umraniye Training and Research Hospital
Turkey
Yusuf Erzin
Yusuf Erzin
Istanbul University
Turkey
Fevzi Firat Yalniz
Fevzi Firat Yalniz
Istanbul University
Turkey
Cengiz Pata
Cengiz Pata
Mersin University Medical School
Turkey

Cases J 2010 Feb 3;3:48. Epub 2010 Feb 3.

Department of Gastroenterology, Yeditepe University Medical Faculty, Devlet Yolu Cad 102-104 34752 Kozyatagi, Istanbul, Turkey.

Introduction: Drug-induced esophageal ulcers most commonly cause heartburn, midsternal pain and dysphagia. In our clinic azithromycin is a relative widely used antibiotic for respiratory tract infections and otitis media because of its activity against Haemophilus influenzae and atypical pathogens, and its ease of administration. After a thorough search in Pubmed the present case is the first one to report azithromycin-induced esophageal ulcer and associated symptoms in the literature.

Case Presentation: A 61-year-old Caucasian man was admitted to our endoscopy unit for the investigation of odynophagia and retrosternal pain of new onset. His past medical history was unremarkable but had used azithromycin 500 mg/d for three days in the previous week. An upper endoscopy revealed an extensive serpiginous midesophageal ulcer in the presence of a normal squamocolumnar junction and biopsies from the edges and center of the lesion disclosed no neoplasia or infectious causes but a dense acute inflammatory infiltrate. The patient was put on a liquid diet, sucralfate proton pump inhibitor treatment and was symptom-free within two weeks. After four weeks on therapy a repeated upper endoscopic control examination demonstrated normal findings.

Conclusion: To our knowledge this is the first such a case of azithromycin -induced esophageal ulceration. We think that a little time taken by the physician to warn the patients for taking every oral drug with sufficient amount of water might prevent this kind of complications.

Download full-text PDF

Source
http://dx.doi.org/10.1186/1757-1626-3-48DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2825200PMC
February 2010
8 Reads

Publication Analysis

Top Keywords

case report
8
serpiginous midesophageal
4
midesophageal ulcer
4
extensive serpiginous
4
ulcer presence
4
revealed extensive
4
week upper
4
upper endoscopy
4
endoscopy revealed
4
presence normal
4
normal squamocolumnar
4
lesion disclosed
4
disclosed neoplasia
4
neoplasia infectious
4
infectious dense
4
center lesion
4
edges center
4
squamocolumnar junction
4
junction biopsies
4
biopsies edges
4

Similar Publications

Doxycycline-induced ulceration mimicking esophageal cancer.

Cases J 2008 Sep 8;1(1):144. Epub 2008 Sep 8.

Department of Gastroenterology, Pasabahce State Hospital, Istanbul, Turkey.

Introduction: Doxycycline-induced esophageal ulcer patients are mostly young persons with no history of esophageal dysfunction. Heartburn, midsternal pain and dysphagia are the most common symptoms. It has generally a benign course. Read More

View Article
September 2008

[Esophageal pathology in patients with the AIDS virus. Etiology and diagnosis].

Acta Gastroenterol Latinoam 1991 ;21(2):67-83

Hospital Nacional Prof. A. Posadas, Departamento de Gastroenterología, Prov. de Buenos Aires, Argentina.

From 180 patients infected with human immunodeficiency virus (HIV) and followed-up for one year, 17 cases (9.44%) were referred to detect oesophageal pathology. They were prospectively analyzed through fibroscopy, radiology, biopsies for histopathology, virology and mycology and brush cytology. Read More

View Article
August 1992

[Dysphagia or dysphagias during neuroleptic medication?].

Encephale 2012 Sep 11;38(4):351-5. Epub 2011 Oct 11.

UMD Henri-Colin, EPS Paul-Guiraud, Villejuif, France.

Introduction: Dysphagia is a common symptom in the general population, and even more among psychiatric patients, but rarely seen as a sign of seriousness. It is a cause of death by suffocation, and more or less serious complications, and therefore should be diagnosed and treated. Among psychiatric patients, organic and iatrogenic aetiologies, as well as risk factors are identified, which worsen this symptom when associated. Read More

View Article
September 2012

Azithromycin-related agranulocytosis in an elderly man with acute otitis media.

Intern Med 2009 15;48(12):1089-91. Epub 2009 Jun 15.

Hematology and Oncology Branch, Tosei General Hospital, Seto.

Azithromycin (AZM) is widely used for respiratory tract infections and otitis media because of its activity against Haemophilus influenzae and atypical pathogens, and its ease of administration. Although leukopenia is the one of the most frequent AZM-related laboratory abnormalities in children, agranulocytosis has not been reported in adults. Here, we present the case of an 81-year-old man with agranulocytosis following AZM-treatment for acute otitis media. Read More

View Article
September 2009